Washington, 2014Heavy Snow and Winter Weather in Washington, February 6 to 9, 2014
February 6 to 9, 2014 · NWS OTX · 9 events in 8 counties and zones
A strong Pacific jet with ties to subtropical moisture setup across central Oregon allowing an active storm track along the Washington, Oregon border. The second low pressure system in as many days took aim on southeastern Washington during the overnight and morning hours of the 8th of February.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific jet with ties to subtropical moisture setup across central Oregon allowing an active storm track along the Washington, Oregon border. The second low pressure system in as many days took aim on southeastern Washington during the overnight and morning hours of the 8th of February. A band of light to moderate snow on the northeastern periphery brought one to three inches of snow across the Washington Palouse. A third low pressure system during the evening of the 8th into the morning of the 9th dropped another three to four inches. Meanwhile, northeast winds drawn into the system continued to bring modified arctic air from Canada into the region. The combination of temperatures in the teens and northeast winds between 15 and 25 mph resulted in blowing snow and large drifts across the Palouse closing sections of Highway 27 on each the 8th and 9th of February. Road closures on the 8th were centered between mile posts 59 and the community of Latah. On the 9th, Highway 27 was closed between mile posts 48 and 63.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 6, 3:41 PM PST, 2 hours 49 minutes earlier.
Area forecast discussion, Feb 6, 3:41 PM PST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
341 PM PST Thu Feb 6 2014
.SYNOPSIS...
Light to moderate snow accumulations are expected tonight over
southeast Washington into the central and southern Idaho
Panhandle. A lull in the wintry weather is expected Friday
afternoon into Friday night before another weather system brings
the threat of light snow to the region. Temperatures will slowly
moderate over the weekend. There will be chances for wintry
precipitation through much of next week.
&&
.DISCUSSION...
LIGHT TO MODERATE SNOW TONIGHT INTO TOMORROW MORNING FOR
SOUTHEAST WASHINGTON INTO THE CENTRAL/SOUTHERN IDAHO PANHANDLE
Tonight into Friday: We will be tracking a low pressure system
moving through Oregon tonight into Friday morning. This storm is
set to bring moderate to heavy snow to much of Oregon. Nearly the
entire Beaver State is covered by Warnings and Advisories tonight
into tomorrow. The biggest forecast challenge for eastern
Washington and north Idaho will be the northern extent of the snow
band late tonight into tomorrow morning. The 12z runs of the GFS
and ECMWF have come into good agreement, and the 18z run of the
NAM has fallen in line with these models. At this time, the best
deep layer moisture availability and mid-level warm advection is
forecast to occur over southeast Washington into the
central/southern Idaho Panhandle. The latest model precipitation
forecasts are pretty similar producing up to a tenth of an inch of
liquid equivalent over the Blue Mountains, Palouse, L/C Valley
and Southern reaches of Shoshone county. The Camas Prairie could
get upwards of 0.15 to 0.20 inches. There are lots of variables
that go into getting snow ratios correct. In this instance it
looks like ratios will be 20:1 or more over SE WA and Srn ID
Panhandle. Model soundings/cross sections show good omega through
the optimal snow growth zone (-10C to -20C) and very cold air
in the lower portions of the atmosphere. If the track of the
surface low holds true, Spokane/CDA will get about an inch,
Pullman/Moscow/St Maries 2-4 inches, Camas Prairie and Blue
Mountains 3-5 inches. Winter Weather Advisories will be issued for
the Palouse, Blue Mountains, Shoshone County, L/C Valley and Camas
Prairie.
Friday Night: A relative lull in the active pattern is expected
Friday afternoon into Friday night. If skies clear in the evening,
temperatures have the potential to tumble rapidly Friday evening,
and our forecast could be in jeopardy. The next surface low
expected on Saturday will likely take a similar track to the low
tonight. Look for an increase in north or northeast winds Friday
night into the 10 to 15 mph range which may drop wind chills down
into the zero to minus 10 range over NE WA and far N ID. /GKoch
Saturday through Sunday night...
The weather pattern does not look overly dynamic over this period
but several things are in place to at least present weather
related issues through the weekend. First, the very cold air mass
in place will keep temperatures well below normal maximum
temperatures which are generally above 35 degrees this time of
year. With this cold air in place, it does not take much moisture
to produce snow. That's where the westerly flow aloft off the
Pacific comes into play which will be our moisture source for snow
mainly in southern Washington and the south Idaho Panhandle. At
this time, the best moisture and dynamics appears to be mostly
south of Washington but the northern periphery of could see snow
starting Saturday morning mainly interstate 90 southward as well as the
Cascades.
The Palouse and areas south such as Lewiston and the Camas Prairie could
see an additional 2-4 inches between Saturday and Sunday.
Accumulations rates don't look particularly impressive but mainly
persistent for a long period of time over the weekend in this
region which may make roads slippery over time into early Monday.
More northern areas especially toward the Canadian border will see
little if any snow as drier air remains in place.
So, cold temperatures will remain in place but moderate to be a
bit warmer with increased cloud cover gradually over the weekend.
Snow near the Oregon/Washington border is the best bet but the
Cascades and Central Panhandle will get some light snow before the
weekend is over. TC
Monday to Thursday: Shortwaves ride the west-to-east oriented jet
stream across the region, maintaining some threat of precipitation
each day. The threat peaks will each passing waves. Models disagree
over the timing and track of these waves. This is unsurprising in
the progressive flow. The flow favors the highest precipitation in
the Cascades and the Idaho Panhandle Mountains. However the threat
will be above normal across most areas with passing waves and lowest
in the lee of the Cascades and deeper Basin. Tuesday looks like
the highest threat area-wide. Loose agreement among current model
solutions also points to Monday afternoon and later Thursday as
having the highest overall precipitation chances. Between these
times the higher chances retreat into the aforementioned Cascades
and Idaho Mountains. Yet given the model disagreement it is
difficult to go very high with PoPs.
What about precipitation-type, amounts and temperatures? Models also
disagree over where the jet axis crosses. Solutions range from southern
British Columbia to north Oregon. This impacts how wet systems will
be (because the subtropical moisture plume is drawn along this feature)
and how mild systems will be (the further north the jet lays, the
milder it will be). For p-type: through Monday the forecast largely
calls for snow, save for a rain/snow mix near the L-C valley. The
rain/snow threat expands further north Tuesday into Thursday, with
snow levels rising to between 2-3kft in the afternoon hours before
dipping again at night. Freezing rain will also be at least a slight
threat Monday through Tuesday night toward the Basin and lee of
the Cascades where the colder air may be difficult to immediately
scour out. It is still too early to say what impacts will be throughout
the period, but the mountains will have the potential for some
significant snows. Temperatures are expected slowly warm through
the period, but still remain below average. /J. Cote'
&&
.AVIATION...
00Z TAFS: A storm system passing through Oregon tonight will
bring most of the forecast area TAF sites under the isentropic shield
of light snow. KEAT and KMWH will be brushed by the fringe of this
moisture with probably only a few passing snow showers featuring
some brief MVFR ceilings and visibilities. The norther TAF sites
KGEG/KSFF and KCOE will also be near the northern extent of the
moisture field...but a weak TROWAL structure will promote a 4 to 6
hour period of light snow with minor accumulations but the
potential for IFR conditions until the system moves out after 15Z
Friday. The KPUW and KLWS TAF sites will bear the brunt of this
storm system with 6 to 8 hours of moderate snow reducing ceilings
and visibilities to IFR or low MVFR conditions at times...with 2 to
4 inches of accumulation possible. Conditions will improve from
west to east after 15Z-18Z Friday to mainly VFR conditions. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 3 17 6 21 11 24 / 50 60 10 10 30 30
Coeur d'Alene 3 17 7 21 13 25 / 60 60 10 10 30 30
Pullman 6 18 11 24 17 29 / 100 60 20 30 50 50
Lewiston 13 25 17 30 25 33 / 100 60 50 40 70 50
Colville 3 20 4 25 10 28 / 10 20 10 10 10 10
Sandpoint 2 17 7 22 12 25 / 20 40 10 10 20 20
Kellogg 3 17 9 23 16 28 / 80 90 10 20 40 40
Moses Lake 5 19 9 25 14 27 / 40 10 20 10 20 20
Wenatchee 6 19 10 24 15 27 / 30 10 20 30 30 20
Omak 4 18 7 24 8 27 / 20 10 10 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 1 AM to 4 PM PST Friday for Central
Panhandle Mountains.
Winter Weather Advisory until 10 AM PST Friday for Lewis and
Southern Nez Perce Counties.
Winter Weather Advisory from 9 PM this evening to 10 AM PST
Friday for Idaho Palouse-Lewiston Area.
WA...Winter Weather Advisory until 10 AM PST Friday for Northeast
Blue Mountains.
Winter Weather Advisory from 9 PM this evening to 10 AM PST
Friday for Lower Garfield and Asotin Counties-Washington
Palouse.
&&Hazardous weather outlook, Feb 6, 5:55 PM PST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
555 PM PST THU FEB 6 2014
IDZ001-002-004-WAZ036>038-043-080200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
OKANOGAN VALLEY-
555 PM PST THU FEB 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TONIGHT
TEMPERATURES WILL BE 20-30 DEGREES BELOW NORMAL TONIGHT WITH
MODERATE NORTH TO NORTHEAST WINDS RESULTING IN WIND CHILL
TEMPERATURES BELOW ZERO IN EXPOSED AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER STORM SYSTEM WILL BRING LIGHT SNOW TO THE REGION FRIDAY.
ACCUMULATIONS ARE EXPECTED TO BE LIGHT.
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH NEXT WEEK WITH
MOUNTAIN SNOW AND MIXED VALLEY RAIN AND SNOW IN THE VALLEYS.
WAZ034-035-041-042-044-080200-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
555 PM PST THU FEB 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.
.DAY ONE...TONIGHT
COLD AIR WILL REMAIN OVER THE REGION. GUSTY NORTH TO NORTHEAST
WINDS WILL RESULT IN VERY CHILLY TEMPERATURES.
A WINTER STORM SYSTEM WILL BRING LIGHT ACCUMULATIONS OF SNOW TO
THE AREA TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A POTENTIAL FOR LIGHT SNOW AGAIN SATURDAY.
ADDITIONAL STORM SYSTEMS NEXT WEEK MAY BRING A MIX OF RAIN AND
SNOW TO THE AREA PERIODICALLY.
IDZ003-026-027-WAZ031>033-080200-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
555 PM PST THU FEB 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
TEMPERATURES WILL BE 20-30 DEGREES BELOW NORMAL TONIGHT AS COLD
AIR REMAINS IN PLACE. A WINTER STORM WILL TRACK THROUGH THE AREA
TONIGHT AND BRING LIGHT TO MODERATE SNOW TO THE AREA OVERNIGHT
INTO FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW ACCUMULATION WILL CONTINUE FRIDAY MORNING AS A WINTER STORM
SLOWLY MOVES OUT OF THE AREA FRIDAY MORNING.
ADDITIONAL STORM SYSTEMS ARE EXPECTED THROUGH THE WEEKEND AND
INTO NEXT WEEK CONTINUING LIGHT SNOW WITH THE POSSIBILITY OF A
RAIN AND SNOW MIX BY MONDAY.
Winter Weather, Wenatchee Area
- When
- February 6, 6:30 PM PST to February 9, 3:00 AM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
Snowfall amounts ranged from three to four inches with locally up to five inches.
Winter Weather, Washington Palouse
- When
- February 8, 12:00 AM PST to 6:59 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
One to three inches of snow fell across the Washington Palouse on the 8th, falling on top of two to four inches from the previous day. Meanwhile, modified arctic air moving into the region brought gusty northeast winds resulting in blowing and drifting snow. Large drifts resulted in a road closure on the 8th along a section of Highway 27 which stretches across southern Spokane and northern Whitman Counties.
Winter Weather, East Slopes Northern Cascades
- When
- February 8, 6:00 PM PST to February 9, 6:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
Snowfall amounts across southern Chelan County ranged from five to seven inches. Further north near Lake Chelan and the Methow Valley, snowfall amounts were between two and three inches.
Winter Weather, Northeast Blue Mountains
- When
- February 8, 7:00 PM PST to February 9, 3:00 AM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
Snowfall amounts ranged between three and four inches.
Heavy Snow, Washington Palouse
- When
- February 8, 7:00 PM PST to February 9, 2:00 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
Four to six inches of snow fell during the evening of the 8th into the morning hours of the ninth. Blowing and drifting snow led to closures of highway 27.
Winter Weather, Lower Garfield & Asotin
- When
- February 8, 7:00 PM PST to February 9, 2:00 AM PST
- Where
- Lower Garfield & Asotin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
Snowfall amounts ranged between two and four inches.
Winter Weather, Waterville Plateau
- When
- February 8, 7:00 PM PST to February 9, 4:00 AM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
Snowfall amounts ranged between three and four inches.
Winter Weather, Moses Lake Area
- When
- February 8, 8:00 PM PST to February 9, 2:00 AM PST
- Where
- Moses Lake Area forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
Snowfall amounts generally ranged between one and three inches.
Winter Weather, Upper Columbia Basin
- When
- February 8, 8:00 PM PST to February 9, 4:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
Snowfall amounts ranged from two to four inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, February 6, 20141 death · 1 event
- Winter Weather in Texas, February 6, 2014$55,000 · 2 events
- Lake-Effect Snow in New York, February 6 to 7, 2014$35,000 · 2 events
- Cold in Texas, February 6 to 7, 201416 events
- Heavy Snow and Winter Weather in Colorado, February 6 to 10, 201414 events
- Heavy Snow in Oregon, February 6 to 7, 201412 events
- Extreme Cold in Missouri, February 6, 201411 events
- Heavy Snow in Oregon, February 6 to 7, 20149 events
- Winter Weather in Arkansas, February 6, 20146 events
- Blizzard in Alaska, February 6, 20145 events
- Heavy Snow and Winter Weather in Washington, February 6 to 7, 20145 events
- Frost and Freeze in Texas, February 6 to 7, 20145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495679, 495599, 499242, 495609, 495612, 495669, 495681, 495672, 495677.